I am here to get help for rebound nasal congestion. Two years ago, I started using Oxymetazoline nasal spray for mild allergy. I continued using it because I thought my allergy is persistent. Recently, I realized that my problem is not an allergy but addiction to nasal spray. My symptoms are severe nasal congestion which requires using nasal spray four to five times. I have no typical symptoms of an allergy, like a runny nose, watery eyes, or irritation. Above all, I become very upset and anxious if I do not use the nasal spray. I tried to stop the usage of nasal spray, and somewhat successful. But at times my congestion is severe and it seriously affects my activities including sleeping. It would be great if you can suggest some alternative for nasal decongestants. I am a 29 year old male, who is under treatment for mild hyperuricemia.
Welcome to icliniq.com.
You suffer from a condition called as rhinitis medicamentosa. As you have rightly understood, it is due to the prolonged uninhibited use of nasal decongestants. Repeated use of the same causes decongestion temporarily followed by rebound congestion inside the nose.
The action of these decongestants is by vasodilation, which lasts for a short duration, followed by reflex constriction of vessels which causes congestion again. This problem causes nose block.
It is totally different from an allergy, which has specific symptoms as rightly pointed out by you. You should avoid all decongestants like Xylometazoline, Oxymetazoline, and Ephedrine drops.
Do not worry about steroid side effects as the intranasal preparation does not get absorbed into the blood stream. It acts locally on the nasal mucosa which is exhibiting the rebound congestion and rhinitis medicamentosa problem. Do read the leaflet of the spray very carefully and then start using it. Do not inhale deeply after spraying as the spray then gets deposited in the throat, remember it has to act on the nasal mucosa and not anywhere other than that.
These medicines will not affect the hyperuricemia problem or interact with the medicines you are taking for that. You may avoid decongestant tablets like Phenylephrine during these medicines. However, if you feel the need for those, you may let me know, and I can assess.
Consult your specialist doctor, discuss with him or her and start using the medicines after their consent. I would also suggest you avoid exposing yourself to dust, spicy foods, cold foods, and smoke. You may wear a mask while traveling or walking outside. You are advised to take plenty of green leafy vegetables and healthy nutritious diet to help with the healing process.
Do revert if you need any further support.
For further queries consult an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. from a condition called as rhinitis medicamentosa. As you have rightly understood, it is due to the prolonged uninhibited use of nasal decongestants. Repeated use of the same causes decongestion temporarily followed by rebound congestion inside th... Read full24 year old Male. How to perform Kegel exercise to improve my sexual life?
Hi doctor, I am 14 years old. I usually experience these symptoms in my daily life. I have a habit of worrying more about things that ordinary people will not worry about it. I easily get traumatized. There was a minor earthquake in the midnight a c... Read fullWhy do I have headache, cold, and running nose?
Hi doctor, I am 14 years old. I usually experience these symptoms in my daily life. I have a habit of worrying more about things that ordinary people will not worry about it. I easily get traumatized. There was a minor earthquake in the midnight a c... Read full
Ask your health query to a doctor online?Ask an ENT Otolaryngologist Now